Alert archive / Wisconsin / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

August 19, 2022Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 19, 2022, 3:39 PM CDT for Polk County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 3:39 PM CDT (20:39 UTC)
Expired
Aug 19, 2022, 4:45 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS83 KMPX 192039
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Fri Aug 19 2022
 
MNC025-WIC095-192145-
Chisago-Polk-
339 PM CDT Fri Aug 19 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Chisago...Polk...

* Until 445 PM CDT.

* At 338 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience minor flooding include...
  Osceola, St. Croix Falls, Taylors Falls, Centuria, Dresser, Osceola
  Airport and Nye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4547 9250 4525 9256 4529 9275 4548 9271

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:24 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 19, 3:24 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Fri Aug 19 2022

.DISCUSSION...(This evening through Friday)
Issued at 324 PM CDT Fri Aug 19 2022

KEY MESSAGES:

- Slow moving scattered showers and thunderstorms could produce
  locally heavy rain through this evening.

- Light winds and seasonable temperatures this weekend and next
  week, with rainfall chances returning mid-week.

TODAY THROUGH SUNDAY...A stacked upper level low was slowly spinning
overhead, producing clouds, showers and even a few thunderstorms.
This coverage in rainfall should increase along the I-35 corridor
later this afternoon into the evening. The threat for severe weather
is low, but localized heavy rainfall is possible. Mid level lapse
rates are nearly moist adiabatic, and the overall wind field is
light which are limiting factors in the amount of CAPE and Shear,
and therefore severe weather. The main concern is localized heavy
rain due to the slow-moving nature of the storms, and also the
potential for wet microbursts. The coverage and intensity should
decrease toward sunset, with most locations drying out overnight.
Areas of fog are possible as well. On Saturday there are small
chances for showers and thunderstorms again across southern/eastern
Minnesota into western Wisconsin, but most locations should remain
dry as the system begins to exit the region to the southeast. By
Saturday night skies will start to clear as upper level ridge and
surface high pressure builds across the region. The combination of
low level moisture, clearing skies, and light winds should lead to
areas of fog Saturday night into Sunday morning. On Sunday the fog
should burn off, but it might be slow to do so given the light winds.

MONDAY THROUGH FRIDAY...High pressure will keep the region dry
Monday and Tuesday, but messy northwest flow with weak embedded
shortwaves will bring chances for rain Tuesday night into the end of
the week. Expect more of the same with scattered slow moving
thunderstorms with a low risk of severe weather, but possible
localized heavy rain. Temperatures will be near the seasonal average
for late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 157 PM CDT Fri Aug 19 2022

Sky conditions remain active this afternoon thanks to a surface low
that now lays directly overhead our region. This system will continue
to advance southward before shifting towards the east Saturday.
Confidence has increased of afternoon SHRA/TSRA pops thus decided to
keep TEMPO groups in place through the forecast update. Ceilings will
temporarily improve as precipitation begins to advance towards the
south and east but winds will remain light which will increase the
possibility of fog tomorrow morning.

KMSP...VFR/MVFR conditions prevail this afternoon as pulse like
thunderstorms continue to develop over eastern MN therefore decided
to keep the TEMPO group in place. Continued signals exist for fog as
winds will remain light overnight. Refrained from reducing cigs
further to account for fog at this time due to lack of confidence.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -TSRA/MVFR. Wind NE 5-10 kts.
Sun...VFR with morning BR/FG possible. Wind NE 5-10 kts.
Mon...VFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...RMD
Hazardous weather outlook, Aug 19, 3:29 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 AM CDT Fri Aug 19 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will continue into early this evening.
Locally heavy rainfall is possible, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Aug 19, 2:02 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
202 PM CDT Fri Aug 19 2022

MNC163-WIC109-192000-
Washington-St. Croix-
202 PM CDT Fri Aug 19 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Washington...St. Croix...

* Until 300 PM CDT.

* At 202 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience minor flooding include...
  Woodbury, Cottage Grove, Hastings, Stillwater, Hudson, Lake Elmo,
  Prescott, North Hudson, Bayport, Afton, Oak Park Heights and
  Lakeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4476 9287 4477 9288 4478 9292 4506 9286
      4505 9270 4480 9278 4475 9281 4474 9283

NDC
Special weather statement, Aug 19, 2:56 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
256 PM CDT Fri Aug 19 2022

MNZ060-192030-
Hennepin MN-
256 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern
Hennepin County through 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edina, or near Minneapolis, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Edina around 305 PM CDT.
  Eden Prairie around 310 PM CDT.

Other locations in the path of this storm include Hopkins,
Minnetonka, St. Louis Park, Golden Valley, Plymouth and Wayzata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Minnetonka, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4492 9320 4485 9330 4492 9353 4509 9337
TIME...MOT...LOC 1955Z 134DEG 11KT 4490 9333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC
Local storm report, Aug 19, 3:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             EDINA                   44.91N 93.35W
08/19/2022  E0.88 INCH       HENNEPIN           MN   PUBLIC

            PEA TO NICKEL SIZED HAIL REPORTED BY
            MULTIPLE SOCIAL MEDIA POSTS.

&&

NDC
Special weather statement, Aug 19, 3:20 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Fri Aug 19 2022

MNZ078-WIZ024-192045-
Goodhue MN-Pierce WI-
320 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of north central
Goodhue and southwestern Pierce Counties through 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Wing, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bay City around 330 PM CDT.

This includes U.S. Highway 61 between mile markers 87 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9268 4464 9274 4468 9273 4468 9241
      4444 9248
TIME...MOT...LOC 2020Z 182DEG 13KT 4455 9262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC
Special weather statement, Aug 19, 3:35 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
335 PM CDT Fri Aug 19 2022

MNC003-053-192130-
Hennepin-Anoka-
335 PM CDT Fri Aug 19 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Anoka...

* Until 430 PM CDT.

* At 335 PM CDT, the public reported heavy rain in Brooklyn Park due
  to thunderstorms. This will cause urban and small stream flooding.

* Some locations that will experience minor flooding include...
  Minneapolis, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids,
  Brooklyn Center, Fridley, Champlin, New Brighton, Golden Valley,
  Columbia Heights and St. Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4506 9322 4504 9323 4503 9321 4502 9321
      4497 9339 4516 9349 4518 9333

NDC
Special weather statement, Aug 19, 3:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Fri Aug 19 2022

MNC025-WIC095-192145-
Chisago-Polk-
339 PM CDT Fri Aug 19 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Chisago...Polk...

* Until 445 PM CDT.

* At 338 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience minor flooding include...
  Osceola, St. Croix Falls, Taylors Falls, Centuria, Dresser, Osceola
  Airport and Nye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4547 9250 4525 9256 4529 9275 4548 9271

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:15 PM CDTSpecial Weather StatementMPXGoodhue30 min
Aug 19, 1:54 PM CDTSpecial Weather StatementMPXGoodhue96 min
Aug 19, 2:02 PM CDTSpecial Weather StatementMPXWashington58 min
Aug 19, 2:56 PM CDTSpecial Weather StatementMPXHennepin34 min
Aug 19, 3:20 PM CDTSpecial Weather StatementMPXGoodhue25 min
Aug 19, 3:35 PM CDTSpecial Weather StatementMPXHennepin55 min

Nearby

Special Weather Statements in Wisconsin, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.